The administration or dispensing of antibiotics are almost daily activities for practitioners in equine practice. There are very few licensed antibiotics available for horses in the UK, and a similarly small number are used off-licence under the therapeutic cascade. To ensure their continued efficacy, clinicians must use them appropriately. The BEVA ‘Protect Me’ toolkit provides some very useful guidelines for practitioners. Here we ask two experienced first opinion equine clinicians how they would deal with common clinical situations where antibiotic use may, or may not, be appropriate.
A client calls to your practice reception to ask for some antibiotics for his 10-year-old hunter whose nose is ‘pouring snot’. What is your approach to this sort of request?
Jamie O’Gorman This can be a surprisingly sensitive situation and has cost vets clients in the past by insisting on an examination. I would certainly try to convince the client of the benefit of an examination, (a) to rule out anything serious and embark on an appropriate course of action earlier on if found (and explain that they’re likely to be publicly lynched if they spread strangles around the hunting field, which shouldn’t take much explaining!) and (b) it gives the opportunity to decide whether antibiotics are truly necessary. This seems to be a more effective argument than giving them a lecture about self-diagnosing and POMs.
John Millar These cases should be examined before any treatment is prescribed. But there are occasions when I will have in-depth recent knowledge of the client, horse and yard and so after taking a history I may prescribe a course of oral TMPS or a bottle of procaine penicillin depending on the client/horse. Treatment failure would obviously necessitate examination.
You are asked to examine a severe case of ‘mud fever’ that the owner has been attempting to treat for a week. There is significant and very painful crusting of both hind pasterns and both lower limbs are swollen. The horse is mildly lame. How would you deal with this?
JO’G I would take a thorough history and ensure that it was a straightforward bacterial dermatitis and that there is no underlying skin disease. If satisfied, I would clip the skin and ask clients to soften the scabs by soaking with hot water and concentrated chlorhexidine for five minutes before rinsing off, drying thoroughly and applying topical silver sulfadiazine. In severe cases, I will often treat them with an initial single dose of dexamethasone and follow up with systemic antibiotics as well as oral phenylbutazone.
JM Assuming it is uncomplicated mud fever, the owner’s intervention can be unhelpful, and bacteriology can often be unrewarding. I would initially prescribe a long course of oral TMPS and keep the legs dry and clean. Treatment failure would warrant further diagnostics.
At a livery yard a horse, purchased from a dealer three weeks ago, is febrile and off its food. There is a purulent nasal discharge, and both submandibular lymph nodes are enlarged. You suspect strangles. The horse has been grazing with three others, one of which is a weaned foal. How would you deal with this?
JO’G I would isolate the affected horse and recommend movement restrictions at least until a diagnosis is concrete. I would take both a swab from the nasal discharge and a blood for a strangles ELISA. I would also recommend bloods and nasopharyngeal swabs from the in-contacts and advise for the time being to manage them as an isolated group, though the swab on the foal may be a wrestling match! If the in-contacts are normal, I would recommend continued isolation and repeat the ELISA approximately two weeks later. As the horse is sick and off food, I would treat with NSAIDs and procaine penicillin and ask the client to hot-ferment the lymph nodes to soften the skin and encourage the abscesses to burst. I would tell the client to notify the dealer immediately of the situation so he or she can make their own investigation/management changes. If positive, repeat the nasopharyngeal swabs, and guttural pouch washes will be necessary until consistently negative.
JM I would assume it is strangles. The affected horse and the in-contacts should be isolated. Culture/PCR of nasopharyngeal swabs or washes to try to confirm the diagnosis is necessary. Antibiotics are not usually required, and the pain associated with strangles can be managed with NSAIDs. The foal should be closely monitored and penicillin administered only if essential. Post-outbreak testing to confirm recovered horses are not carriers is ideal, but unfortunately the expense often precludes this.
I would tell the client to notify the dealer immediately of the situation so he or she can make their own investigation/ management changes
A 10-year old-horse has developed a unilateral, odourless, purulent nasal discharge. You can find no dental abnormalities on an oral examination. What would you do?
JO’G If it’s only relatively recent, I would swab for a culture and base my choice of antibiotics on that. If the client will not agree to that, I find ceftiofur more effective with these cases than oral TMPS. I give metronidazole if the discharge smells foetid and I suspect anaerobes. If this is not helping, I would recommend further diagnostics starting with head radiographs and then endoscopy if necessary.
JM Ideally, I would take a swab of the nasal discharge and send this for culture and sensitivity and make suitable enquires to determine if it was likely I was dealing with an infectious cause. More often than not, I would prescribe a course of oral TMPS antibiotics and be prepared to revise this subsequent to sensitivity testing. Treatment failure would lead to endoscopy and radiography, etc.
What adverse reactions have you seen to antibiotics in horses?
JO’G I have seen a handful of diarrhoeas, urticarias, hyperexcitability following intramuscular procaine penicillin, and hypotension following systemic pre-anaesthetic administration of crystalline penicillin. I have used a lot of intravenous oxytetracycline and oral doxycycline in my career with no diarrhoea cases, but I have had a few when doxycycline is given to horses that have received TMPS.
JM Thankfully, I rarely encounter adverse reactions to antibiotics. I see the occasional CNS excitation to the procaine in procaine penicillin. I have seen one case of a fatal colitis resulting from oral administration of doxycycline following a course of oral TMPS. I avoid using doxycycline as a second line antibiotic now.
An elderly client asks you to look at her retired horse’s eye, which has been abnormal for several days. There is a mucopurulent ocular discharge, chemosis, and blepharospasm. The cornea seems normal and no fluorescein is retained. You are concerned that the rather frail client will be unable to medicate the eye herself. What is your approach?
JO’G Initially, I would sedate the horse and administer a supra-orbital nerve block. It is easy to do and makes examination so much easier. If following a thorough examination, including under the third eyelid, I find no other specific changes, I would ideally take a swab and then thoroughly irrigate with isotonic saline. If the pupil was miotic, I would apply topical atropine, warn of its long-lasting effects and advise to keep the horse out of bright sunlight until the pupils are symmetrical. I would administer intravenous NSAIDs and leave her with oral NSAIDs to follow up with and re-assess the horse the following day. A lot of these cases will improve significantly within 24 hours following a thorough lavage, but if no improvement is recognised, ideally, if affordable, I would discuss either referral or, if she felt she could cope, consider fitting a subpalpebral lavage system to assist with topical treatment if necessary.
JM Once confirming there is no foreign body lodged in the lower fornix, I would advise twice-daily Fusidic acid. If the client can’t manage that, I would hospitalise the case and treat topically with a suitable antibiotic.